Does tenofovir increase the risk of efavirenz-associated liver side-effects?

Michael Carter
Published: 09 May 2008

Italian investigators have reported three cases which suggest that treatment with tenofovir (Viread) may increase the risk of liver side-effects caused by efavirenz (Sustiva). The reports are published in the May 11th edition of AIDS.

Some anti-HIV drugs can cause liver toxicities, particularly in patients coinfected with hepatitis B virus and/or hepatitis C virus. There is no evidence that tenofovir causes liver side-effects, but efavirenz can cause elevations in liver enzymes, studies showing this happens in approximately 2% of patients. A combination including tenofovir and efavirenz is recommended (with FTC, emtricitabine, Emtriva) for first-line antiretroviral therapy in the latest edition of British HIV treatment guidelines.

However, doctors in northern Italy have observed three cases of liver enzyme elevations in patients taking tenofovir with efavirenz. None of the three patients was infected with hepatitis B or hepatitis C.

The first patient was a 58-year-old Caucasian man who had been taking an antiretroviral combination of AZT, 3TC (lamivudine, Epivir) and efavirenz since 2002. Although this therapy was suppressing his viral load to undetectable levels, the use of AZT caused lipoatrophy and bone marrow toxicity. He therefore replaced AZT with tenofovir in July 2007. At the time of this treatment switch, his ALT and AST liver function tests were normal (below 50 iu/l). But, four weeks after switching to tenofovir, the patient’s ALT increased to 92 iu/l and his AST to 62 iu/l. Tests conducted one and three months later confirmed further elevations in the patient’s liver enzymes. Treatment with tenofovir was therefore discontinued and the patient switched to ddI (Videx). Three weeks later, his ALT (48 iu/l) and AST (44 iu/l) had returned to normal levels.

The second case involved a 34-year-old African woman who started antiretroviral therapy with AZT, 3TC and abacavir (Ziagen, the three drugs can be combined as Trizivir), in September 2003, a triple NRTI combination that would now be considered sub-optimal. This combination failed to control the patient’s viral load and she replaced abacavir with efavirenz in October 2006. A further treatment change was made in the summer of 2007 when, because of anaemia, the woman replaced AZT with tenofovir. A month after this switch, the patient’s previously normal liver enzymes increased dramatically (ALT 133iu/l; AST 199 iu/l) and further increases were evident three weeks later. Antiretroviral therapy was stopped, and the individual’s liver enzymes returned to normal. Since December 2007 she has been taking 3TC, abacavir and lopinavir/ritonavir (Kaletra).

The final case involved a 30-year-old Caucasian man. His liver function tests were normal when he initiated anti-HIV therapy with a combination of 3TC, tenofovir and efavirenz in April 2007. But by May 2007 his ALT level had increased to 392 iu/l and his AST to 225 iu/l. Anti-HIV drugs were stopped and his liver function returned to normal. In December 2007, treatment with 3TC, ddI and nevirapine (Viramune) was started.

“No cases of tenofovir-related hepatotoxicity have been reported in the literature, and the drug appears to be well tolerated even in cirrhotic patients”, write the investigators. They note, however, the liver side-effects associated with efavirenz use.

There have been reports of tenofovir increasing concentrations of efavirenz leading to the development of efavirenz-associated neuro-psychiatric side-effects. Although the investigators did not measure efavirenz concentrations in their patients, they speculate that this could be the reason for the liver enzyme elevations they observed.

Alternatively, they suggest that they may have witnessed a cluster of very rare tenofovir-associated side-effects and conclude “analysis of large databases of pharmacokinetic studies is needed to confirm, extend and explain our observations.”

Reference

Lattuada E et al. Does tenofovir increase efavirenz hepatotoxicity? AIDS 22: 995, 2008.

Hepatitis information

For more information on hepatitis visit infohep.org.

Infohep is a project we're working on in partnership with the European Liver Patients Association (ELPA).

Visit infohep.org >